Alert archive / New Mexico / High Wind Warnings in 2020
High Wind Warning 12, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Dec 26, 2020, 9:36 PM MST for Colfax County, Mora County, Union County, New Mexico. It was in force for 10 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2020, 9:36 PM MST (04:36 UTC)
- Expired
- Dec 27, 2020, 8:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, Union County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 10:53 PM MST | HIGH SUST WINDS 41 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 26, 11:44 PM MST | NON-TSTM WND GST 66 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 26, 11:53 PM MST | HIGH SUST WINDS 43 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 12:29 AM MST | NON-TSTM WND GST 69 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 1:20 AM MST | NON-TSTM WND GST 71 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 1:53 AM MST | HIGH SUST WINDS 45 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 2:42 AM MST | NON-TSTM WND GST 72 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 2:53 AM MST | HIGH SUST WINDS 48 | Raton Crews Airport, NM | KRTN ASOS. |
| Dec 27, 4:03 AM MST | NON-TSTM WND GST 64 | Raton Crews Airport, NM | KRTN ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS75 KABQ 270436 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 936 PM MST Sat Dec 26 2020 NMZ227-228-271500- /O.NEW.KABQ.HW.W.0012.201227T0436Z-201227T1500Z/ Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands- 936 PM MST Sat Dec 26 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...West to northwest winds 30 to 40 mph with occasional gusts to near 60 mph. * WHERE...Johnson and Bartlett Mesas Including Raton Pass and Far Northeast Highlands. * WHEN...Until 8 AM MST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Dangerous crosswinds are expected along Interstate 25 from Raton Pass through Raton to near Springer. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NMZ215-223-229-233-271500- /O.NEW.KABQ.WI.Y.0052.201227T0436Z-201227T1500Z/ East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands-Guadalupe County- 936 PM MST Sat Dec 26 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...East Slopes Sangre de Cristo Mountains, Central Highlands, Northeast Highlands and Guadalupe County. * WHEN...Until 8 AM MST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Strong crosswinds are expected on area roadways. * ADDITIONAL DETAILS...Strong crosswinds on Interstate 25 near Las Vegas and US 285 through Clines Corners will create difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
288 WWUS75 KABQ 271458 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 758 AM MST Sun Dec 27 2020 NMZ227-228-271600- /O.EXP.KABQ.HW.W.0012.000000T0000Z-201227T1500Z/ Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands- 758 AM MST Sun Dec 27 2020 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Winds have diminished below the high wind warning criteria and are not expected to increase today. $$ NMZ215-223-229-233-271600- /O.EXP.KABQ.WI.Y.0052.000000T0000Z-201227T1500Z/ East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands-Guadalupe County- 758 AM MST Sun Dec 27 2020 ...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... Winds have diminished below wind advisory criteria and are not expected to increase today. $$ 40
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Dec 26, 5:05 PM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Dec 26, 5:05 PM MST, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 505 PM MST Sat Dec 26 2020 .AVIATION... 00Z TAF CYCLE An upper level trough crossing the central Rockies will steer a strong jet stream over NM tonight with west winds gusting in the 25 to 45 kt range from around AXX southward to the Capitan Mountains. Low level wind shear will also develop mainly along the central mountain chain and eastward onto the east central plains tonight. The strong winds and LLWS will weaken by late Sunday morning as the flow aloft weakens some. In addition, high and mid-level clouds will cross from the west tonight and Sunday with some of the most persistent cloud cover north of I-40. Late Sunday afternoon, isolated snow showers will begin to develop in the Tusas Mountains near and above Chama, then precipitation will increase in coverage over the northern mountains and northwest corner Sunday night. 44 && .PREV DISCUSSION...255 PM MST Sat Dec 26 2020... .SYNOPSIS... It's been a mild start to the weekend, with temperatures climbing up to 15 degrees above normal across the Land of Enchantment. Breezy to windy conditions will exist along and east of the central mountain chain tonight. Clouds will be on the increase Sunday and Monday ahead of the next storm system, with Monday night/Tuesday being the greatest chance for mixed rain and snow showers along with gusty winds. Drying occurs on Wednesday, with cooler temperatures left in the wake of this system. Another approaching storm could help ring in the New Year! && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The weak ridge of high pressure that was over NM yesterday has flattened with zonal flow developing and increasing in speed. A 100+ knot jet at 250mb will cross NM tonight into Sunday while a 50 kt to 60 kt 700mb jet moves overhead. There will be a decent downslope wind event just east of the central mountain peaks down their east slopes onto the eastern highlands. The strongest winds should be between 03Z and 09Z. We are not getting wind advisory criteria over populated areas so will not issue a wind advisory at this time, but could see Angel Fire, Las Vegas and Clines Corners getting close. It will not be as chilly tonight as recent nights due to the winds holding up and some high clouds. An initial short wave trough to our northwest will zip by Sunday to our north. It will remain mild in most areas. A wind shift in the east late tonight and Sunday will mean a loss of downslope winds and thus cooler temperatures. It appears any precipitation will be confined to the Tusas/San Juan mountains. Precipitation will expand a little over northwest and north central areas Sunday night. LONG TERM...(MONDAY THROUGH SATURDAY)... An upper-level low will crawl down the California coast early Monday, before ejecting eastward toward the state. Monday's high temperatures will still be 5-10 degrees above normal across western and central New Mexico, ahead of the system. As a strong jet moves into place overhead Monday night/Tuesday, winds at the 700 mb level will increase to 45-50 kts along and east of the central mountain chain. In addition, 700 mb temperatures fall to the -9 to -7C range overnight Monday, in which the bulk of the precipitation should fall during this timeframe and with frontogenetic forcing to provide the lift. Precipitation type gets a little complicated early Tuesday morning, with rain/snow mixes likely across the eastern plains. GFS/NAM soundings provide little confidence for any frozen precipitation at this point, with temperatures hovering right at or above freezing. Snow totals through late Tuesday show less than an inch for the lower terrain and up to a foot or so across the northern mountains. Models are coming into slightly better agreement, but with the placement and timing still in question. The Canadian is now the slowest of the models, keeping precipitation lingering into Wednesday. So, we will hold off on issuing any winter weather highlights for right now, until confidence begins to increase. Conditions dry out by late Wednesday, with cold temperatures (5-15 degrees below normal) lingering in the wake of this system. Models are hinting at another weak system New Year's Eve/Day, with light snow across the northern mountains. Stay tuned. CHJ/31 && .FIRE WEATHER... Elevated fire weather conditions will continue for a couple more hours along I-40, centered around Santa Rosa. Tonight will be mainly clear and not as chilly as recent nights with gusty winds holding steady or increasing over and east of the central mountains. A weak disturbance aloft will zip by to our north Sunday with nothing more than snow showers in the Tusas/San Juan mountains near the CO border. Snow will spread a little more across the northwest and north central areas Sunday night and Monday. A much stronger storm will take aim at NM Monday night into Wednesday with mountain snow and lowland rain. The rain will turn to snow in the northwest and central valleys late Monday night, back to rain Tuesday then snow Tuesday night. The eastern plains will turn over to snow Tuesday night. Snow will diminish on Wednesday. Another disturbance could bring a little more snow to the north late Thursday through Friday night. Ventilation will improve some Sunday through Tuesday ahead of the main storm system, then deteriorate Wednesday through Friday. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Dec 26, 3:49 AM MST, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 349 AM MST Sat Dec 26 2020 NMZ201>241-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 349 AM MST Sat Dec 26 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Northwest winds of 25 to 35 mph with gusts near 45 mph are possible across portions of Torrance and Guadalupe counties this afternoon and evening. Breezy to windy conditions will expand into the central mountains and immediately adjacent highlands into the overnight hours, diminishing by Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snowfall may impact the San Juan and Tusas mountains Sunday into Monday. More widespread mountain snow and lowland rain is expected starting Monday night into Tuesday, especially over northern and western New Mexico. Gusty northwest winds are possible on Wednesday as drier and colder air overspread the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required next week due to a potential winter storm. 12
In the hours before
Local storm report, Dec 26, 9:16 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
916 PM MST SAT DEC 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM NON-TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
12/26/2020 M63 MPH COLFAX NM ASOS
KRTN ASOS.
&&
EVENT NUMBER ABQ202003035
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 9:36 PM MST | Wind Advisory | ABQ | Colfax, Guadalupe, Mora, San Miguel, Santa Fe, Torrance | 10 hr |
| Dec 27, 2:40 AM MST | Winter Weather Advisory | ABQ | Rio Arriba, Taos | 13 hr |
| Dec 27, 3:51 PM MST | Winter Storm Warning | ABQ | Rio Arriba, Taos | 46 hr |
| Dec 27, 3:51 PM MST | Winter Weather Advisory | ABQ | Colfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Juan and 5 more | 46 hr |
Nearby
High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.